Florida, 2022

Damaging Wind in Florida, August 2, 2022

August 2, 2022 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms produce wind damage near Cypress Gardens in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce wind damage near Cypress Gardens in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 2, 1:59 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 1:59 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
259 PM EDT Tue Aug 2 2022

...New DISCUSSION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 248 PM EDT Tue Aug 2 2022

Showers and thunderstorms have begun to develop this afternoon in an
environment that continues to be supportive. Much like this morning,
conditions remain favorable with plenty of moisture (PW now over
2 inches) and continually increasing instability (2-3k J/KG). Sea
breeze and outflow boundaries are also continuing to providing
forcing for ascent, so all the ingredients are there. By Florida
standards, there is some drier and cooler air aloft (-8 to -9C),
driving steeper lapse rates of 7 to 8 degrees C in the first 3km
and still 6.5 degrees C in the middle 700-500mb layer. All of
these combined factors support two things: precip loading that
could create wet microbursts with winds in excess of 50 mph and
small hail. On an isolated basis, a severe storm is not out of the
question today. Although conditions have mostly quieted down for
now.

Today is really the first time we've seen a significant rebound in
moisture to support more numerous storms since the drier period
that settled in last week. That theme should generally continue
through the week, with the best chances remaining during the
afternoon and evening hours each day over land. Rain chances are
better overnight offshore, with the land breeze development,
because of storms drifting off the coast. The latter is not really
likely to happen until later this week, though.

Placement of the ridge puts us under really light regime #1 type
flow through tomorrow. This favors inland propagation of the sea
breezes, with little resistance to do so. Storm motion is likely to
be slow and erratic, also favoring heavier rainfall with the deeper
and more long-lived cells.

Later in the work week, the ridge axis shifts northeastward as an
upper-level trough to lifts NE as well, creating a void for the high
to fill. In response, our flow should become more ESE, much like
regime #7. This doesn't yield a dramatic change in conditions, other
than to favor more late day storms along and west of I-75 as opposed
to inland. This is in response to the expected delayed and pinned
west coast sea breeze in such a flow pattern. It may also yield
slightly higher temperatures as well, with limited sea breeze
progression.

The one wild card in all this is drier air. Looking out over the
Tropical Atlantic, there is a lot of dust still present. Models have
been depicting periodic pockets of this dust advecting across the
state. The timing for when these pockets arrive could potentially
limit or altogether stop thunderstorm development for an afternoon
or evening; that is if that is when the dust arrives. The timing is
crucial - and uncertain. For now, have opted to show pretty typical
scattered to numerous storms each day, but that could end up being
too aggressive depending on how things play out.

Overall, though, summer weather continues. Day-to-day variation in
expected conditions is fairly minimal, with just a slightly
different spin on essentially the same flavor each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM EDT Tue Aug 2 2022

Thunderstorms remain in the vicinity of Bay Area terminals, with
some TEMPO impacts possible. New Cu field growth near KSRQ suggests
storms may be possible soon, and thunderstorm outflow from cells E
of Tampa has been moving E towards KLAL. While still quiet in SWFL,
convection is expected in the next few hours as the atmosphere
destabilizes. Otherwise, VFR conditions should prevail with onshore
flow through the day and light and variable conditions overnight.
Similar setup again for tomorrow.

&&

.MARINE...
Issued at 248 PM EDT Tue Aug 2 2022

Scattered to numerous showers and thunderstorms are expected each
day over land, with some potential for these storms to drift back
towards the coast during the evening hours especially starting on
Thursday. However, the development of the land breeze and the
associated easterly push of winds each evening may also create new
storms over coastal waters. The increase in winds may yield slightly
choppier seas as well. Otherwise, though, conditions look fairly
quiet and typical for this time of year.

&&

.FIRE WEATHER...
Issued at 248 PM EDT Tue Aug 2 2022

A rebound in moisture supports higher RH values and more scattered
to numerous showers and thunderstorms each day with the development
of onshore flow and transport winds. Other than some low
dispersions, fire weather concerns are low through the forecast
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  92  79  94 /  40  70  20  60
FMY  76  92  76  93 /  50  70  20  70
GIF  75  94  75  93 /  40  70  20  60
SRQ  75  91  74  92 /  40  70  20  60
BKV  73  92  72  93 /  40  70  20  50
SPG  79  91  78  92 /  40  70  20  60

&&

Sea Breeze Thunderstorm Regime For Tuesday: 1

Sea Breeze Thunderstorm Regime For Wednesday: 2

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

Flannery

In the hours before

Special weather statement, Aug 2, 4:14 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
514 PM EDT Tue Aug 2 2022

FLZ061-262-022145-
DeSoto FL-Inland Charlotte FL-
514 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of north central
Charlotte and southwestern DeSoto Counties through 545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southeast Arcadia, or near Arcadia, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arcadia, Southeast Arcadia, Nocatee and Fort Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2703 8197 2704 8197 2703 8199 2704 8204
      2725 8196 2722 8176 2700 8174
TIME...MOT...LOC 2114Z 007DEG 5KT 2717 8187

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Aug 2, 4:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
523 PM EDT Tue Aug 2 2022

FLZ043-052-249-022200-
Inland Pasco FL-Sumter FL-Polk FL-
523 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southeastern Sumter,
northeastern Pasco and northwestern Polk Counties through 600 PM
EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Zephyrhills North, or 9 miles northeast of
Zephyrhills, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Withla, Rockridge, Richland and The Green Swamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2819 8197 2827 8215 2848 8209 2848 8206
      2852 8205 2848 8196 2835 8196 2835 8186
      2836 8185 2836 8184
TIME...MOT...LOC 2123Z 208DEG 12KT 2830 8203

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Aug 2, 4:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 PM EDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 SSE WAHNETA           27.91N 81.70W
08/02/2022  U0.50 INCH       POLK               FL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, Aug 2, 4:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
531 PM EDT Tue Aug 2 2022

FLZ043-248-022200-
Inland Hernando FL-Sumter FL-
531 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of central Sumter and
east central Hernando Counties through 600 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bushnell, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bushnell, Lake Panasoffkee, Center Hill, Webster, Wahoo, Tarrytown,
Croom and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2876 8221 2876 8218 2878 8219 2875 8195
      2858 8195 2857 8196 2852 8224 2873 8224
TIME...MOT...LOC 2130Z 089DEG 11KT 2866 8203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Aug 2, 5:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
601 PM EDT Tue Aug 2 2022

FLZ061-022230-
DeSoto FL-
601 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of eastern DeSoto
County through 630 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Southeast Arcadia, or 14 miles southeast of Arcadia,
moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arcadia and Southeast Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2703 8164 2703 8170 2719 8192 2734 8173
      2734 8167 2719 8156 2710 8156
TIME...MOT...LOC 2201Z 138DEG 14KT 2713 8165

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Aug 2, 5:10 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
610 PM EDT Tue Aug 2 2022

FLZ061-162-165-260-262-265-022245-
Coastal Charlotte FL-DeSoto FL-Inland Charlotte FL-Inland Lee FL-
Inland Sarasota FL-Coastal Lee FL-
610 PM EDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of central Charlotte,
southwestern DeSoto and northeastern Lee Counties through 645 PM
EDT...

At 610 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Babcock Webb Wma to near Buckingham.
Movement was northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, Punta Gorda, Palmona Park, Babcock Webb Wma,
Charlotte County Airport, Buckingham, Olga, Fort Myers Shores, North
Fort Myers, Tropical Gulf Acres, Suncoast Estates, Harbour Heights,
Cleveland, Tice, Lake Suzy, Solana, Fort Ogden and Charlotte Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2720 8209 2671 8198 2660 8169 2695 8177
TIME...MOT...LOC 2210Z 123DEG 14KT 2692 8182 2671 8177

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 77 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 2, 5:15 PM EST
Where
Polk County, 1.22 mi E of Wntr Hvn Cyp Gdns Ar
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
27.970, -81.680

EM relayed reports of damage to a screened patio extension cover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043477.